Texas, 2014

Damaging Wind in Texas, August 17, 2014

August 17, 2014 · NWS MAF · 1 event in 1 county or zone

A weak upper trough was over the region and there were remnant outflow boundaries across the area. There was also good moisture and instability across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper trough was over the region and there were remnant outflow boundaries across the area. There was also good moisture and instability across the area. These conditions contributed to severe wind gusts in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 12:58 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 17, 12:58 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT Sun Aug 17 2014

.DISCUSSION...

A weak UA trough over the region today will gradually shift eastward
with time, drawn in to the prevailing westerlies drooping southward
over the Ohio and lower Mississippi River valleys.  Most models
shear the ua trough out, with a few actually leaving some mid level
energy behind over west central Texas, or as far southwest as the
Big Bend region..  The ua ridge centered near the Four Corners
region will then make a guest appearance over the region Monday/
Monday night before shifting eastward ahead of a deepening UA trough
over the western ConUS.  The flow aloft over the region will be
southerly for a few days between this UA trough, and the ua ridge
which takes up residence over the southeastern U.S.  Just how long
the ua trough stays over the southwest U.S. before ejecting
northeastward into the central Rockies remains to be seen, but this
will ultimately determine how much time we have for an increased
chance of rain under the southerly flow aloft regime.

Will keep the highest PoPs this afternoon and tonight over the
higher terrain and Lower Trans Pecos, the former due to sufficient
moisture, good heating, upslope flow and an Mesoscale Convective
Vortex (MCV) just west of Presidio, and the latter due to the
proximity of the mentioned UA trough, and another MCV over west
central Texas.  Will also keep the slight thunderstorm chances over
the rest of the area due to remnant outflow boundaries, decent
moisture through the column and expected uncapped environment
through max heating.  A few of the stronger storms could produce
gusty winds near 50 mph, locally heavy rainfall and frequent cloud
to ground lightning strikes.  Will continue the trend of shifting
PoPs south and west Monday and Tuesday as the passing UA ridge will
likely keep a lid on convection elsewhere.

Wednesday through Friday could be interesting, especially over the
higher terrain.  Not only will the flow aloft become southerly, but
there are some indications PWats could jump to at least 1.5 inches
over the higher terrain due to an influx of mid and upper level
moisture from the Pacific.  Some models are entraining rich moisture
northeastward from Tropical Storm Karina, others not so much so.
Still, there is fairly good agreement the ua ridge will not build
aggressively westward back over the region, and along with the UA
trough ejecting northeastward Thursday, a surface trough will
strengthen over the western half of the forecast area for convection
to develop on.  Will make a mention in the Hazardous Weather Outlook
for the potential for heavy rain out west mid to late this week.
Temperatures over the next 7 days look to be close to normal, but as
has been the case lately, on the warm side.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  95  71  94  /  20  10  10  10
BIG SPRING TX              73  99  75  98  /  20  10  10  10
CARLSBAD NM                70  96  71  95  /  20  20  20  10
DRYDEN TX                  78  97  77  99  /  30  20  20  20
FORT STOCKTON TX           69  95  72  92  /  30  10  10  10
GUADALUPE PASS TX          66  91  65  91  /  30  20  20  20
HOBBS NM                   67  94  68  92  /  20  10  10  10
MARFA TX                   61  86  61  87  /  30  20  20  30
MIDLAND INTL AIRPORT TX    71  96  73  95  /  20  10  10  10
ODESSA TX                  71  95  74  94  /  20  10  10  10
WINK TX                    72  99  74  97  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 17, 11:52 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SUN AUG 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CDT SUN AUG 17 2014 /1152 AM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
EAST OF THE PECOS RIVER WITH SCATTERED THUNDERSTORMS ANTICIPATED
FURTHER WEST. THE BEST THUNDERSTORM CHANCES WILL BE OVER THE
GUADALUPE AND DAVIS MOUNTAINS...THE BIG BEND...THE PRESIDIO
VALLEY...AND THE LOWER TRANS PECOS REGION. FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH ALONG WITH RAINFALL
RATES EXCEEDING A HALF INCH PER HOUR. AS A RESULT...LOCALIZED
FLOODING OF ARROYOS AND SMALL CANYONS AS WELL AS LOW WATER
CROSSINGS AND URBAN AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY
AND TUESDAY WEST OF THE PECOS RIVER...PRIMARILY OVER THE HIGHER
ELEVATIONS. BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER
THUNDERSTORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY
THROUGH FRIDAY OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY AT HIGH ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 17, 2:21 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT SUN AUG 17 2014

TXZ081-172100-
BIG BEND AREA-
321 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 400 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES NORTH OF SANTIAGO
PEAK AT 320 PM CDT...MOVING SOUTHEAST AT 15 MPH.  GUSTY WINDS UP TO
50 MPH AND SMALL HAIL IS POSSIBLE WITH THIS STORM.  THIS STORM WILL
IMPACT US 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2986 10295 2969 10336 3003 10345 3013 10321
TIME...MOT...LOC 2020Z 327DEG 11KT 2999 10327
Special weather statement, Aug 17, 3:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT SUN AUG 17 2014

TXZ061-172215-
ECTOR-
439 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL ECTOR COUNTY UNTIL 515 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 439 PM
CDT...MOVING SOUTH AT 10 MPH.  SMALL HAIL AND GUSTY WINDS ARE LIKELY
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3171 10240 3169 10254 3177 10267 3197 10256
      3192 10236
TIME...MOT...LOC 2139Z 017DEG 9KT 3183 10249

The radar

The Lubbock radar (KLBB), 107 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
August 17, 4:30 PM CST to 4:35 PM CST
Where
Borden County, 2 mi ESE of Gail
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.759, -101.398

A thunderstorm moved across Borden County and produced a 59 mph wind gust at both 5:30 pm and 5:35 pm CDT at the mesonet station near Gail. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537703.